Addiction Survivors

Notices

Reply
Unread 01-16-2017, 11:07 PM   #1
phs
Junior Member
 
Posts: 2
Default Need advice for husband on Suboxone

I'm at a complete loss, any advice would be greatly appreciated! My husband has been on suboxone since we met 6 years ago. I don't know the first thing about this kind of treatment other than what I've read online and the very little he's told me, but about 6 months into our relationship I found the tablets and he told me he had been previously addicted to other medication and was on this to kick his addiction. He told me he would be weaning off within the next 6 months and then continued to tell me that every few months for 5 more years but he has not weaned off and has actually increased his dosage.

The problem I have is that I notice he sometimes gets this "high" affect when he mixes other drugs - He very rarely tells me he's taken something else and he doesn't seem to notice that he's acting differently but the signs are very obvious to me. I know that he's taken xanax, clonidine, lexapro as well as some others at different points over the years in addition to the suboxone. He also often takes benadryl or over-the-counter sleep-aids. I haven't been able to pinpoint what combination creates the "high" affect and he either doesn't tell me or doesn't exactly know himself. This high affect makes him appear to be drunk almost - he slurs his speech, his eyelids get heavy, he becomes irrational and sometimes obsessive and he gets very moody with extreme highs and lows. There have been times when he's admitted to doing it intentionally because it helps him "get more work done" or gives him more confidence in social situations but there are also times if I finally get him to admit to acting differently, that he'll say it was unintentional - like if he needed to take a benadryl for allergies and he didn't know it would have that affect.

I'm very concerned for him because his family has a history of heart problems as well as depression and anxiety. I'm also concerned for his career because he sometimes goes to work in this state and I'm fearful that it affects his ability to function in the workplace.

Am I wrong to think he needs to be off of the suboxone? I'm on anxiety meds myself and we've had MANY conversations and arguments about this and we agree that medication can be very beneficial in the right circumstances but whatever he is doing is visibly hurting him.

I would genuinely appreciate any advice on how to approach this with him and how I can best be supportive to him. Also, any information that might help me understand better what he's going through would be helpful as well.

Thank you.

Last edited by phs; 01-16-2017 at 11:15 PM..
phs is offline   Reply With Quote
Unread 01-17-2017, 06:10 AM   #2
NancyB
Administrator
 
Posts: 25,466
Default

Hi phs, welcome. Is (or has) your husband going to therapy in addition to taking Suboxone? From what you've said, it appears that he hasn't addressed his addiction since he is misusing other medications and possibly the Suboxone too. The combinations he's taking are risky - especially with any benzo and if he's combining it with clonidine - because of the risk of respiratory depression.

He also admits that he's taking the other medications for an effect - not for the intended purpose of the medications. Is he prescribed any of the other medications he mixes?

In my opinion, he may very well benefit from therapy. Tapering off of the Suboxone at this time may lead him back to misusing full agonists since he doesn't appear to have addressed his addiction. The purpose of Suboxone is to stop cravings and withdrawals so that the patient can address the addiction - underlying reasons for misusing medications, fixing relationships and finances, getting proper treatment for anxiety or depression, etc. It seems that he may have stopped full agonist opiates, but replaced it with those other things to intentionally alter his mood.

This link is the phases of treatment that may be helpful in understanding bupe treatment as a whole.
http://www.addictionsurvivors.org/vb...ad.php?t=23809

I hope this is helpful.

Nancy
__________________
Important disclaimer: Any information in this post is not and does not constitute medical advice under any circumstances. Addiction Survivors, Inc. does not warranty or guarantee the accurateness, completeness, adequacy or currency of the information contained in or linked to the Site. Your use of information on the Site or materials linked to the Site is entirely at your own risk. NEVER take any online advice over that of a qualified healthcare provider. Any information contained on AddictionSurvivors.org should only serve to inspire further investigation with credible, verifiable references sources such as your physician or therapist.
NancyB is offline   Reply With Quote
One User Says Thank You to NancyB For This Useful Post:
Thank You (01-17-2017)
Unread 01-17-2017, 09:53 PM   #3
phs
Junior Member
 
Posts: 2
Default

NancyB, thank you for the reply. He has not gone through any therapy and I don't know if I'll ever be able to convince him to do that. Some of the other meds he's been prescribed but not all. It's helpful to know that he might not be ready to taper the suboxone. Do you know what medications are safe to take with suboxone? Maybe I can suggest some alternatives for his allergies or sleep problems that won't give him that "high" effect?

We're going to work with his doctor to get him on a schedule that is reasonable for him. I'm still open to any advice as to how I can be supportive though.
phs is offline   Reply With Quote
Unread 01-18-2017, 06:35 AM   #4
NancyB
Administrator
 
Posts: 25,466
Default

Hi phs, generally speaking, Diphenhydramine - active ingredient in benedryl and most of the 'PM' over the counter meds like Tylenol PM - should be ok to take, as long as it's taken as indicated. It's when that addictive behavior takes over and way more is taken.

If he's unwilling to go to counseling, maybe you can ask him to try this Cognitive Behavioral Therapy (CBT) site on his own. A lot of people here found it helpful in dealing with addictive behaviors, and just life in general. https://moodgym.anu.edu.au/welcome

I'm not sure what you can do. He admits he has a problem, but until he's willing to do something about it, there's not really much you can do. There's a fine line between being supportive and enabling. You could ask him for any of his prescribed medications and you could give them to him each day in order to help him stop misusing them. If he's getting the xanax illegally, you can drug test him and have some sort of consequence if he doesn't pass. That may get him to think about what he's doing and maybe nudge him to get some help. If I may ask, do you have children? If so, he should not be allowed to drive them anywhere or even be alone with them while he's under the influence.

Are you taking care of yourself?? That's really important.

Nancy
__________________
Important disclaimer: Any information in this post is not and does not constitute medical advice under any circumstances. Addiction Survivors, Inc. does not warranty or guarantee the accurateness, completeness, adequacy or currency of the information contained in or linked to the Site. Your use of information on the Site or materials linked to the Site is entirely at your own risk. NEVER take any online advice over that of a qualified healthcare provider. Any information contained on AddictionSurvivors.org should only serve to inspire further investigation with credible, verifiable references sources such as your physician or therapist.
NancyB is offline   Reply With Quote
Unread 02-28-2017, 06:03 PM   #5
T Dong
Junior Member
 
Posts: 2
Default

I know a lot of people that use suboxone as a safety crutch for when they run out of other pills. The suboxone prevents the High from opioids for a certain time, but after it wearers off, you can continue to get high on other drugs. Then, when you run out of drugs and start to DT, you can use the suboxone to fill in the gaps. I did dis this exact thing for years before I actually saw the doctor about a prescription. Make sure he takes his suboxone when he should. Every day.

Last edited by T Dong; 02-28-2017 at 06:05 PM.. Reason: Type-o
T Dong is offline   Reply With Quote
One User Says Thank You to T Dong For This Useful Post:
Thank You (02-28-2017)
Reply

Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off




All times are GMT -4. The time now is 09:46 AM.


Powered by vBulletin® Version 3.8.7
Copyright ©2000 - 2020, vBulletin Solutions, Inc.
© 2014 Addiction Survivors